Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
July 1991

Mineral Spirits Inhalation Associated With Hemolysis, Pulmonary Edema, and Ventricular Fibrillation

Author Affiliations

From the Departments of Medicine (Drs Nierenberg, Horowitz, Harris, and James) and Pharmacology (Dr Nierenberg), Dartmouth-Hitchcock Medical Center, Hanover, NH.

Arch Intern Med. 1991;151(7):1437-1440. doi:10.1001/archinte.1991.00400070185026

A previously healthy 42-year-old woman developed severe dyspnea, chest discomfort, and malaise several hours after prolonged exposure to concentrated vapors from mineral spirits. On the way to the hospital, she sustained a cardiopulmonary arrest; on arrival several minutes later, she was found to be in ventricular fibrillation and was resuscitated. Her hospital course included slowly resolving cardiac abnormalities, amnesia, noncardiogenic pulmonary edema, abrupt hemolytic anemia, sustained rhabdomyolysis, and other metabolic abnormalities. It is highly probable that this syndrome represented acute and near-lethal toxicity caused by the inhalational exposure to the petroleum distillate known as mineral spirits. It is important that physicians be aware of this syndrome in order to recognize it on presentation and to warn patients of the risk of such toxic exposure.

(Arch Intern Med. 1991;151:1437-1440)